Missouri, 2019

Flash Flooding in Missouri, June 22, 2019

June 22, 2019 · NWS LSX · 5 events in 5 counties and zones

An MCS dropped southeastward across the forecast area. Very heavy rain fell across the region and with the soil already saturated from previous rains, there were numerous reports of flash flooding in central Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

An MCS dropped southeastward across the forecast area. Very heavy rain fell across the region and with the soil already saturated from previous rains, there were numerous reports of flash flooding in central Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 22, 5:40 AM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 22, 5:40 AM CST, 1 hour 40 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
640 AM CDT Sat Jun 22 2019

.SHORT TERM...  (Through Late Tonight)
Issued at 235 AM CDT Sat Jun 22 2019

An MCS was dropping southeastward towards the St Louis metro area
early this morning. Will continue the Flash Flood Watch for parts
of northeast and central MO and west central and southwest IL
until 7 am. This MCS should gradually weaken and drop south-
southeast of our forecast area by noon. Until then there may still
be heavy downpours along with strong wind gusts on the leading
edge convection of the MCS this morning. The cloud cover should
thin out later this morning, and this along with an upper level
ridge over our area and southwesterly surface winds will lead to
warmer high temperatures today. These warm temperatures along with
high humidity will create dangerously high heat indices in the St
Louis metro area. Will continue the Heat Advisory for the St
Louis metro area this afternoon into the early evening. Another
nocturnal MCS may impact parts of our forecast area tonight as the
upper level ridge shifts east of our region with a southwesterly
flow shortwave approaching our area tonight.

GKS

.LONG TERM...  (Sunday through Friday)
Issued at 235 AM CDT Sat Jun 22 2019

A nocturnal MCS may be moving through our forecast area Sunday
morning with additional convection likely during the afternoon and
evening as an upper level trough approaches along with an
associated cold front which will move eastward through our
forecast area Sunday night. High temperatures will be slightly
cooler on Sunday due to increased cloud cover, precipitation, and
lowering upper level heights. Most of the convection should shift
east of our forecast area by Monday as the upper level trough
moves east-northeast of our region and the cold front moves east
of our area with slightly cooler and less humid air advecting into
the region. A less active and drier weather pattern is expected
for the upcoming work week. Warmer temperatures are forecast by
Wednesday as an upper level ridge develops over the central US
along with persistent southerly winds.

GKS

&&

.AVIATION...  (For the 12z TAFs through 12z Sunday Morning)
Issued at 631 AM CDT Sat Jun 22 2019

Most of the current convection will likely shift southeast of the
taf sites later this morning. There should be prevailing MVFR
ceiling heights this morning. The cloud ceiling should rise into
the VFR category later this morning in COU, by early evening in
the St Louis metro area, and by late tonight in UIN. Another
nocturnal MCS may move into UIN and COU late tonight and into STL
Sunday morning. Southeasterly surface winds will become more
south-southwesterly by late tonight.

SPECIFICS FOR KSTL: Most of the current convection will likely
shift southeast of STL by 18Z Saturday. There should be
prevailing MVFR ceiling heights today. The cloud ceiling should
rise into the VFR category by early evening. Another nocturnal
MCS may move into STL Sunday morning. Southeasterly surface winds
will become more south-southwesterly by late tonight.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch until 7 AM CDT this morning for Audrain MO-
     Boone MO-Callaway MO-Knox MO-Lewis MO-Lincoln MO-Marion MO-
     Monroe MO-Montgomery MO-Pike MO-Ralls MO-Saint Charles MO-
     Saint Louis City MO-Saint Louis MO-Shelby MO-Warren MO.

     Heat Advisory from noon today to 8 PM CDT this evening for Saint
     Charles MO-Saint Louis City MO-Saint Louis MO.

IL...Flash Flood Watch until 7 AM CDT this morning for Adams IL-Bond
     IL-Brown IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-
     Jersey IL-Macoupin IL-Madison IL-Marion IL-Montgomery IL-
     Pike IL-Saint Clair IL-Washington IL.

     Heat Advisory from noon today to 8 PM CDT this evening for
     Madison IL-Saint Clair IL.

&&

WFO LSX
Hazardous weather outlook, Jun 22, 6:52 AM CST, 28 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
752 AM CDT Sat Jun 22 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-231300-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
752 AM CDT Sat Jun 22 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There is a chance of thunderstorms today and tonight. Some storms
may be severe tonight with damaging winds and large hail the primary
threat.

In addition, thunderstorms will be capable of heavy rainfall this
morning across parts of northeast and central Missouri and west
central and southwest Illinois. Please refer to the Flash Flood Watch
product that is in effect for further information.

Heat index values are forecast to be near 105 this afternoon for the
Saint Louis metro area. Please refer to the Heat Advisory product
for further information.

Major river flooding is ongoing along parts of the Mississippi
and lower Illinois Rivers.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance for thunderstorms Sunday through Monday.
Severe storms are possible Sunday and Sunday night.

Major river flooding is forecast to continue along parts of the
Mississippi and lower Illinois Rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight. Spotters are encouraged to
report any severe weather, if observed, to the National Weather
Service. Spotters are also encouraged to report rainfall amounts in
excess of an inch or any flooding, if observed, to the National
Weather Service.

GKS

In the hours before

Local storm report, Jun 22, 6:40 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
740 AM CDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HEAVY RAIN       1 NNW MEXICO            39.18N 91.88W
06/22/2019  M2.81 INCH       AUDRAIN            MO   TRAINED SPOTTER

            SINCE MIDNIGHT.

&&

TILLY
Local storm report, Jun 22, 6:42 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
742 AM CDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 AM     HEAVY RAIN       1 NNW MEXICO            39.18N 91.88W
06/22/2019  M3.88 INCH       AUDRAIN            MO   TRAINED SPOTTER

            24 HOUR ACCUMULATION.

&&

TILLY
Local storm report, Jun 22, 7:15 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
815 AM CDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       4 SW MIDDLETOWN         39.09N 91.46W
06/22/2019  M2.57 INCH       MONTGOMERY         MO   TRAINED SPOTTER

            24 HOUR ACCUMULATION.

&&

TILLY

The radar

The St Louis radar (KLSX), 152 km away, was scanning. The volume nearest the first event began at 13:20 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Audrain

When
June 22, 7:20 AM CST to 11:30 AM CST
Where
Audrain County, 4.46 mi NNW of Larrabee to 2.17 mi SSE of Laddonia
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.331, -92.248

Up to four inches of rain fell in a short amount of time onto already saturated soils. This caused widespread flash flooding with numerous roads across the county flooded.

Flash Flood, Boone

When
June 22, 8:30 AM CST to 1:00 PM CST
Where
Boone County, 2.98 mi NE of Mc Baine to 3.53 mi ENE of Easley
Cause
Heavy Rain
Reported by
Public
Coordinates
38.905, -92.405

Up to two inches of rain fell across southern portions of Boone County causing flash flooding. Several roads were flooded in this area.

Flash Flood, Callaway

When
June 22, 9:17 AM CST to 1:30 PM CST
Where
Callaway County, 2.84 mi SSE of Youngers to 2.39 mi WNW of Guthrie
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.011, -92.114

Up to three inches of rain has caused flash flooding in Callaway County. Numerous roads were flooded in Fulton and Kingdom City.

Flash Flood, Osage

When
June 22, 11:00 AM CST to 2:00 PM CST
Where
Osage County, 6.38 mi NNW of Fredericksburg to 3.13 mi NE of St Aubert
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.690, -91.654

Up to three inches of rain caused flash flooding across Osage County. Numerous roads were flooded.

Flash Flood, Gasconade

When
June 22, 11:00 AM CST to 2:00 PM CST
Where
Gasconade County, 2.68 mi N of Mt Sterling to 2.58 mi SE of Cleavesville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.509, -91.620

Up to two inches of rain fell causing flash flooding. Several roads were flooded including a couple in Owensville.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842377, 842381, 842386, 842390, 842391.